Drug Fights MS-Linked Emotion Disorder

Individuals affected by 'pseudobulbar effect' cannot control laughing, crying

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

FRIDAY, April 15, 2005 (HealthDay News) -- A new drug may help control laughing and crying spells in multiple sclerosis (MS) patients with a condition called pseudobulbar effect, which leaves them unable to control their emotions, says a U.S. study.

The drug, called AVP-923, "is the first drug designed specifically for this condition. The only treatment now is antidepressants, which can have unpleasant side effects," researcher Dr. Hillel Panitch, a neurologist at the University of Vermont College of Medicine, said in a prepared statement.

The pseudobulbar effect can also occur in people with other kinds of neurological disorders, including Alzheimer's disease, stroke, brain injury and amyotrophic lateral sclerosis (ALS).

The 12-week study included 150 MS patients with pseudobulbar effect. They received either a placebo or AVP-923, which is a combination of the drugs dextromethorphan hydrobromide and quinidine sulfate.

Of the patients taking the drug, 84 percent reported improvement in their condition, compared to 49 percent of those who took the placebo. The patients taking the medication had 46 percent fewer emotional episodes than those on placebo and reported overall improvement in quality of life, quality of relationships and the amount of pain they experienced.

Dizziness was a common side effect reported by those taking the drug.

The study, funded by Avanir Pharmaceuticals, which is developing AVP-923, was presented April 14 at the annual meeting of the American Academy of Neurology in Miami Beach.

More information

The U.S. National Institute of Neurological Disorders and Stroke has more about MS.

SOURCE: American Academy of Neurology, news release, April 14, 2005

--

Last Updated:

Related Articles